Alert archive / Tennessee / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 1, NWS Morristown, TN

January 2, 20067 counties in Tennessee; Lee County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at Jan 2, 2006, 5:39 PM EST for 7 counties in Tennessee; Lee County, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 2, 2006, 5:39 PM EST (22:39 UTC)
Expired
Jan 2, 2006, 8:00 PM EST
In force
2 hr
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Anderson County, TN, Blount County, TN, Claiborne County, TN, Grainger County, TN, Knox County, TN, Roane County, TN, Union County, TN, Lee County, VA

The radar

The Knoxville radar (KMRX), 39 km from the middle of the area, began a volume at 22:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
302 m²/s²
Significant tornado parameter
1.2
Supercell composite
4.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 2, 3:22 PM EST, 2 hours 17 minutes earlier.

Area forecast discussion, Jan 2, 3:22 PM EST, 2 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
322 PM EST MON JAN 2 2006

.SHORT TERM (TONIGHT AND TUESDAY)...A COLD FRONT IS STILL ON TRACK
TO SWEEP ACROSS THE AREA TONIGHT.  AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS HAS FORMED AND WILL BE MOVING THROUGH THE MRX CWA THIS
EVENING.  THE AREA IS WEAK TO MODERATELY UNSTABLE...AND WITH THE
INCREASE IN LOW LEVEL MOISTURE AND ADDED LIFT FROM THE APPROACHING
FRONT...THERE REMAINS THE POTENTIAL FOR A STRAY STORM TO BECOME
QUITE STRONG OR POSSIBLY SEVERE.  THIS LINE OF STORMS WILL EXIT THE
AREA THIS EVENING.  HOWEVER...MOISTURE AND ENERGY WILL CONTINUE TO
ROTATE INTO THE AREA THROUGH THE NIGHT AND TUESDAY...CONTINUING A
CHANCE OF SHOWERS.

.LONG TERM (TUESDAY NIGHT THROUGH MONDAY)...AN UNSETTLED WEATHER
PATTERN WILL CONTINUE ACROSS THE REGION THROUGH THE EXTENDED.  WE
WILL BE BETWEEN SYSTEM TUESDAY NIGHT AND WEDNESDAY FOR DRY
CONDITIONS.  A WEAK FRONTAL BOUNDARY MOVES THROUGH FOR WEDNESDAY
NIGHT AND THURSDAY FOR A SLIGHT CHANCE OF RAIN WITH LIGHT SNOW
POSSIBLE IN HIGHER ELEVATIONS...MAINLY NORTHERN ZONES.  A SHORT WAVE
COMES INTO THE SOUTHERN APPALACHIAN REGION THURSDAY NIGHT AND FRIDAY
FOR ANOTHER ROUND OF PRECIP.  HIGH PRESSURE BUILDS IN FOR THE
WEEKEND FOR DRY CONDITIONS.  ANOTHER WEAK FRONT IS PROGGED TO MOVE
IN ON MONDAY FOR ANOTHER SHOT AT RAIN.  KEPT CLOSE TO GUIDANCE FOR
TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             44  55  37  61 /  40  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  44  52  37  58 /  50  20  10  10
OAK RIDGE, TN                       44  51  37  57 /  50  20  10  10
TRI CITIES AIRPORT, TN              44  51  36  56 /  70  30  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB
Hazardous weather outlook, Jan 2, 4:06 AM EST, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 AM EST MON JAN 2 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-030915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 AM CST MON JAN 2 2006 /406 AM EST MON JAN 2 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER TODAY ACROSS THE
TENNESSEE VALLEY AND CUMBERLAND PLATEAU...AND A SLIGHT RISK IN
SOUTHWEST VIRGINIA...THE TENNESSEE MOUNTAINS...AND EXTREME
SOUTHWEST NORTH CAROLINA.

A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE MISSISSIPPI
VALLEY THIS MORNING AND ACROSS THE OHIO VALLEY THIS AFTERNOON.
A STRENGHTENING SOUTHERLY WIND WILL PUSH A WARM FRONT ACROSS THE
TENNESSEE VALLEY THIS MORNING...PRODUCING SCATTERED SHOWERS AND
THUNDERSTORMS. A FEW OF THESE STORMS COULD BECOME SEVERE THIS
MORNING...MAINLY IN SOUTHERN PORTIONS OF THE AREA FROM THE
SEQUATCHIE VALLEY TO EXTREME SOUTHWEST NORTH CAROLINA. THE MAIN
THREAT FROM THESE STORMS WILL BE THE POSSIBILITY OF LARGE HAIL.

A SECOND PERIOD OF SEVERE WEATHER RISK IS EXPECTED TO DEVELOP LATE
THIS MORNING AND THIS AFTERNOON. AN UNSEASONABLY WARM AND MOIST AIR
MASS WILL MOVE INTO THE TENNESSEE RIVER VALLEY BEHIND THE WARM
FRONTAL PASSAGE. A COLD FRONT WILL MOVE INTO THE AREA FROM THE WEST
THIS AFTERNOON. DUE TO AN UNSTABLE AIR MASS AND STRONG WIND
SHEAR AHEAD OF THE FRONT...THERE IS THE POSSIBILITY FOR SUPERCELL
THUNDERSTORMS. THESE STORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...VERY LARGE HAIL AND DAMAGING WINDS. THE AREA OF THE
GREATEST THREAT WILL BE IN THE SOUTHERN AND WESTERN PORTIONS OF THE
AREA...MAINLY WEST OF A LINE FROM LAFOLLETTE TO KNOXVILLE TO
MURPHY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER NETWORK ACTIVATION MAY BE NEEDED TODAY.

DGS

Nearby

Severe Thunderstorm Warnings in Tennessee, 2006Severe Thunderstorm Warnings in Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.